Alert archive / Oregon / High Wind Warnings in 2022

High Wind Warning 6, NWS Medford, OR

April 18, 2022Lake County, Oregon

NWS Medford, OR issued this high wind warning at Apr 18, 2022, 1:24 PM PDT for Lake County, Oregon. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2022, 1:24 PM PDT (20:24 UTC)
Expired
Apr 18, 2022, 9:29 PM PDT
In force
8 hr
Issued by
NWS Medford, OR

County Lake County, OR

The radar

The Medford radar (KMAX), 207 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS76 KMFR 182024
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
124 PM PDT Mon Apr 18 2022

ORZ031-190430-
/O.NEW.KMFR.HW.W.0006.220418T2024Z-220419T1200Z/
/O.CON.KMFR.WI.Y.0010.000000T0000Z-220419T1200Z/
Central and Eastern Lake County-
Including the city of Valley Falls
124 PM PDT Mon Apr 18 2022

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM PDT TUESDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...For the High Wind Warning, southwest winds 30 to 40 mph
  with gusts up to 65 mph. For the Wind Advisory, southwest winds
  20 to 30 mph with gusts up to 55 mph.

* WHERE...Central and Eastern Lake County. The High Wind Warning
  includes Summer Lake, Valley Falls, and most of Oregon Highway
  31 between Paisley and Silver Lake. The Wind Advisory includes
  the Winter Rim area and the Warner Mountains.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ081-190300-
/O.CON.KMFR.WI.Y.0010.000000T0000Z-220419T0300Z/
Central Siskiyou County-
Including the city of Yreka
124 PM PDT Mon Apr 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Central Siskiyou County. The strongest winds will be 
  in the vicinity of Weed Airport, including nearby Interstate 5.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ084-085-ORZ029-030-190430-
/O.CON.KMFR.WI.Y.0010.000000T0000Z-220419T1200Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Including the cities of Newell, Tulelake, Altamont, Olene, 
and Klamath Falls
124 PM PDT Mon Apr 18 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...In California, Modoc County, mostly in the Warner
  Mountains. In Oregon, the Klamath Basin, eastern Klamath County
  and western and western Lake County, mostly across higher 
  terrain but also the Klamath Basin from Modoc Point to Malin, 
  including the city of Klamath Falls. 

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
645 
WWUS76 KMFR 190429
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
929 PM PDT Mon Apr 18 2022

ORZ031-190530-
/O.CAN.KMFR.HW.W.0006.000000T0000Z-220419T1200Z/
/O.CAN.KMFR.WI.Y.0010.000000T0000Z-220419T1200Z/
Central and Eastern Lake County-
929 PM PDT Mon Apr 18 2022

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IS CANCELLED...

Although winds are still somewhat gusty due to the front moving
through the area, the strong winds prompting the advisory and
warning have diminished, and so the High Wind Warning and Wind
Advisory have been cancelled.

$$

CAZ084-085-ORZ029-030-190530-
/O.CAN.KMFR.WI.Y.0010.000000T0000Z-220419T1200Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
929 PM PDT Mon Apr 18 2022

...WIND ADVISORY IS CANCELLED...

Although winds are still somewhat gusty due to the front moving
through the area, the strong winds prompting the advisory have 
diminished, so the Wind Advisory have been cancelled.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Apr 18, 11:35 AM PDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 18, 11:35 AM PDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1135 AM PDT Mon Apr 18 2022

.DISCUSSION...18/12Z NAM in.

Clouds are overspreading the Medford forecast area ahead of a cold
front approaching the coast. No precipitation has been reported
over land areas yet, but it will begin soon. Winds have picked up
though, mostly along the coast and in the Shasta Valley.

The front will move onshore this afternoon. This front will bring
a combination of strong, gusty winds and moderate rain and
mountain snow to the area. Light precipitation will start at the
coast later this morning then increase in intensity and spread
inland across western portions of the area and into the Cascades
through this afternoon. Rain and snow will spread east of the
Cascades this evening and tonight. Snow levels will be around 5000
to 5500 feet today, lowering to around 4500 feet with the frontal
passage this evening into tonight, then down to 3000 to 3500 feet
by early Tuesday morning.

There will be moderate to locally heavy snow accumulations in the
Southern Oregon Cascades, mainly above 4500 to 5000 feet, and in
the higher mountains in the Siskiyous, above 5000 feet. Peak
snowfall rates over the Southern Oregon Cascades are expected this
evening and may approach 1 inch per hour. Moderate to heavy
snowfall rates combined with gusty winds, especially in exposed
areas, may result in near white out conditions at times. Winter
Weather Advisories are in effect for above 4500 feet in the
south central Oregon Cascades and above 5000 feet in the Southern
Oregon Cascades and Siskiyous from late this afternoon through
late this evening. See PDXWSWMFR for details.

There will also be moderate snow accumulations across the higher
mountains above 5000 to 5500 feet in Siskiyou county. However,
this will mainly affect remote locations. East of the Cascades,
there will be a mix of rain and snow this evening into tonight,
changing to snow late tonight and early Tuesday morning. Mostly
light snow accumulations are expected, expect for locally moderate
snowfall possible in the higher mountains across far eastern
Klamath into western Lake County and over the Warner Mountains.

As far as winds go, they will be strong and gusty ahead of the
front, diminishing behind the front. South to southwest winds
will increase and become gusty across most all the area later this
morning into this afternoon. The strongest winds will occur in
the Shasta Valley as well as east of the Cascades over the higher
mountains and into the Summer Lake area, with winds gusting to 45
to 55 mph. A wind advisory remains in effect for these areas. See
PDXNPWMFR for details.

Western valleys may see gusts of 25 to 30 mph. Coastal areas will
see gusts of around 40 mph with higher gusts up to 55 mph across
coastal headlands. In eastern valleys, including near Klamath
Falls, winds will gust to around 30 to 40 mph.

Behind the front, unstable conditions supported by cold air
aloft will bring a slight chance for thunderstorms this evening
into tonight to the coastal waters and coast from around Cape
Blanco north.

Widespread post frontal showers will persist until the supporting
upper trough moves to the east of the area Tuesday. Snow levels
will be down to 3000 feet Tuesday morning, rising to around 4000
to 5000 feet Tuesday afternoon. Showers will be mainly light with
some heavier showers at times, especially over the mountains from
the Cascades west. Then shower are expected to decrease in
coverage and intensity Tuesday evening and Tuesday night.

A short wave ridge will move through Tuesday night, bringing a
relative break in the action, but that break will be short lived.
Another upper trough will move in, pushing another wet and windy
front onshore Wednesday.

&&

.AVIATION...18/18Z TAFs...Strong wind gusts are starting to show up
across the region as a cold front approaches from the west.  Look
for pockets of LLWS along the coast for the next few hours.  As
surface winds increase farther inland, the LLWS threat should
decrease.

MVFR to IFR ceilings are expected as the front begins to move
farther inland. The MVFR ceilings will likely persist for most of
the TAF period. Behind the front, showers will continue into the
evening and overnight hours.

-Smith

&&

.MARINE...Updated 800 AM PDT Monday, 18 April 2022...Gales and high
and very steep seas will be present this morning as a cold front
moves across the waters this morning. Winds will subside late
morning into early afternoon, but high and very steep seas will
remain overnight tonight.

After a brief break Tuesday, steep seas are likely Tuesday night
into Wednesday as another strong cold front moves into the waters.
At the very least, conditions will become hazardous to small craft.
However, gale force winds remain possible Tuesday night into
Wednesday. Guidance shows a high, long period swell moving into the
waters early Thursday morning with swell heights peaking out between
16 and 18 feet with a period between 16 and 17 seconds late Thursday
night. -Sven/DW

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory from 11 AM this morning to 5 AM PDT Tuesday for
        ORZ030-031.
     Winter Weather Advisory from 5 PM this afternoon to midnight PDT
        tonight above 5000 feet in the for ORZ028.
     Winter Weather Advisory from 4 PM this afternoon to midnight PDT
        tonight above 4500 feet in the for ORZ027.

CA...Wind Advisory from 11 AM this morning to 5 AM PDT Tuesday for
        CAZ085.
     Wind Advisory until 8 PM PDT this evening for CAZ081.

Pacific Coastal Waters...
     Gale Warning until 5 PM PDT this afternoon for
        PZZ350-356-370-376.
     Hazardous Seas Warning from 5 PM this afternoon to 5 AM PDT
        Tuesday for PZZ350-356-370-376.

15/16/16

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:00 AM PDTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath20 hr
Apr 18, 2:30 AM PDTHazardous Seas WarningMFR24 hr
Apr 18, 1:57 PM PDTGale WatchMFR13 hr

Nearby

High Wind Warnings in Oregon, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.